[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.208.7. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 31, 1967

Quinidine-Sulfate-Induced Hypoplastic Anemia and Agranulocytosis

Author Affiliations

From the Division of Medicine, Montefiore Hospital and Medical Center, and Albert Einstein College of Medicine, New York.

JAMA. 1967;201(5):325-327. doi:10.1001/jama.1967.03130050059023
Abstract

QUINIDINE - Sulfate-induced thrombocytopenia has been reported and extensively studied.1,2 Cases in which hemolytic anemia3 or leukopenia4 accompanied thrombocytopenia have also been reported. This communication reports the development of hypoplastic anemia and agranulocytosis without thrombocytopenia following quinidine therapy.

Report of a Case  A 36-year-old man (82064) was admitted to Montefiore Hospital and Medical Center on April 29, 1965, because of pancytopenia and fever.History revealed correction of strabismus at the age of 2 years, pneumonia at the age of 15, infectious mononucleosis at the age of 26, and varicose vein stripping from both lower extremities at the age of 27. There was no history of allergy, heart disease, or hematologic disorder. The family history was normal.On Nov 30, 1964, acute ventricular tachycardia developed that required direct-current shock conversion for control. He was given procainamide hydrochloride, 250 mg four times daily, in the hospital and after discharge.On

×